Minnesota, 2023Damaging Wind in Minnesota, June 6, 2023
June 6, 2023 · NWS FGF · 1 event in 1 county or zone
Thunderstorms caused wind damage in northwestern Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused wind damage in northwestern Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 1:37 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 6, 1:37 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
237 PM CDT Tue Jun 6 2023
.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue Jun 6 2023
Key Messages:
-Scattered thunderstorms are expected this afternoon into the early
evening, with a few isolated strong to severe storms possible.
-Yet another round of scattered thunderstorms will be possible
Wednesday afternoon and evening, with a few isolated strong to
severe storms expected.
-Temperatures remain warm today, with a slight cool down anticipated
on Wednesday, especially east of the Red River Valley.
Discussion...
The overall pattern across the short term remains relatively
stagnant as upper level ridging persists. At the surface, a weak
boundary, generally defined by slightly lower dewpoint temperatures
to the east, was draped over the Red River Valley. This boundary
will provide some semblance of forcing for thunderstorm development
this afternoon. There is already some agitated Cu development across
the northern valley as well, with radar returns over Cavalier county
at this time. As the afternoon wears on, expecting Cu to become more
widespread as convective temperatures are met across the region.
Instability of 1000-1500 J/kg is being analyzed from the Red River
Valley westward. This, along with low level lapse rates approaching
9 C/km should allow for rapid thunderstorm development. As with
previous days, an overall lack of appreciable shear will limit the
degree of strong to severe potential though. As a result, only
anticipating a few isolated stronger storms, if any are able to tap
into the storm modified environments. Otherwise, another warm day of
afternoon high temperatures in the 80s to low 90s is expected today.
Moving into Wednesday, there may be some lingering early morning
showers or storms across the southern CWA, but confidence in
anything sustaining itself after sundown tonight is currently low.
Rather, the anticipation is for another day of warm temperatures
from the Red River Valley westward, with cooler temperatures on the
eastern side of the stationary boundary. With the pooling of
moisture to the west of the boundary, the instability axis looks to
shift slightly westward. Still, there is an expectation for
instability values in the 1000-1500 J/kg range by the afternoon
hours from the Red River Valley westward. With slightly better shear
(20-25 kts) expected as the ridge axis begins to progress westward,
there will be some potential for a few isolated, but organized
updrafts. Any stronger thunderstorms that are able to develop will
be capable of wind gusts to 60 mph and hail up to 1 inch in
diameter.
.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue Jun 6 2023
Key Messages:
-Isolated to scattered thunderstorm chances persist through the end
of the week.
-Temperatures will be on a gradual cooling trend moving into the
weekend.
-Quieter weather is anticipated from the weekend into early next
week.
Discussion...
A shift in the upper level pattern is expected across the late week
period. Ridging aloft looks to become squeezed westward as troughing
over the eastern CONUS and Great Lakes strengthens. This will result
in a transition to north-northwesterly flow aloft over the northern
Plains into the weekend. Cluster analysis is in generally in good
agreement on this flow pattern, with ridging aloft returning to the
region moving toward mid next week.
With the introduction of north-northwesterly flow to the region,
there will be increasing chances for a shortwave or two to travel
through the flow pattern and into the forecast area. Thursday looks
to see the first of the potential shortwave impacts. At the surface,
an attendant cold front will also be present. The cold front, in
conjunction with the weak shortwave will likely spark another round
of thunderstorm activity Thursday afternoon and evening. Instability
on the order of 1000-2000 J/kg will couple with modest shear (20-25
kts) to produce at least some potential for isolated organized
strong to severe thunderstorm development. The chance for severe
thunderstorm potential remains low still at this time though (<5%
chance). Regardless, the general expectation is for more widespread
coverage of shower and thunderstorm activity as the front passes
through given the increased forcing and moderate instability.
Friday may still see some lingering showers and storms in the
morning across the southern forecast area as the front continues to
progress. There are hints within ensemble guidance that another weak
shortwave may travel through the flow pattern later in the day
Friday as well, which could spark another round of shower and
thunderstorm development. With the prior frontal passage though,
moisture and resultant precipitation potential may be limited.
Otherwise, with northwesterly flow aloft firmly moving in place over
the northern Plains from Friday into the weekend, a cooler and drier
trend is expected. High temperatures look to fall back to near
normal values, generally in the 70s to low 80s. Moving toward early
to mid next week, however, cluster analysis indicates that the
ridging aloft will gradually begin to work back eastward. This will
lead to a short lived cool down, with temperatures warming back up
above normal by Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Jun 6 2023
Generally VFR conditions are anticipated at all TAF sites through
the remainder of the day and into Wednesday. There will be
increasing chances for scattered thunderstorm development
throughout the afternoon, but predictability of coverage remains
low at this time. Given the low confidence, left VCTS mention out
of the TAFs for now, but did include lowering cigs in anticipation
of increasing Cu coverage through the afternoon. Will continue to
monitor trends and amend as needed when thunderstorm coverage
becomes more certain. Otherwise, winds will remain generally light
throughout the day, becoming more sustained overnight as low
pressure deepens off to the east.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...Rick
LONG TERM...Rick
AVIATION...Rick
Hazardous weather outlook, Jun 6, 1:50 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
250 PM CDT Tue Jun 6 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-072000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
250 PM CDT Tue Jun 6 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will continue into this
afternoon and early evening. A few isolated stronger storms will
be capable of brief heavy rainfall, frequent lightning, and wind
gusts to 50 miles per hour.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The active pattern continues through much of the week, with
additional thunderstorm chances in the afternoon and evening hours
for Wednesday through Friday. Isolated severe thunderstorms are
possible along and west of the Red River Valley Wednesday and
Thursday afternoon and evening. Hail to 1 inch and winds to 60
mph would be threats if any severe thunderstorms develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Clay
- When
- June 6, 3:30 PM CST to 3:35 PM CST
- Where
- Clay County, 1.57 mi ENE of Georgetown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.090, -96.790
Estimated 8 inch diameter pine tree snapped a few feet above the ground. Wind gust estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6, 20232 deaths · 1 event
- Rip Current in Florida, June 6, 20231 death · 1 event
- Flash Flood and Damaging Winds in Idaho, June 6 to 7, 2023$2.0 million · 54 kt wind · 16 events
- Hail and Lightning Strikes in Massachusetts, June 6, 20231 injured · $100,000 · 1 in hail · 6 events
- Damaging Winds and High Wind in Utah, June 6 to 7, 202361 kt wind · 22 events
- Lightning Strike in Texas, June 6, 2023$20,000 · 1 event
- Hail and Lightning Strike in New York, June 6, 2023$1,000 · 1.5 in hail · 13 events
- Flash Flood and Debris Flow in Montana, June 6 to 7, 2023$15,000 · 3 events
- Hail and Damaging Winds in Georgia, June 6, 20231 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 6, 2023$3,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 6, 20231 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 6, 2023$700 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117671.